Nebraska, 2003Tornado in Nebraska, November 17, 2003
November 17, 2003 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 17, 2:40 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Nov 17, 2:40 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CST MON NOV 17 2003
.DISCUSSION...
SEVERE WEATHER POSSIBILITY THIS EVENING...TEMPERATURES THROUGH THE
WEEK...AND POSSIBLE SNOW EVENT FOR LATE IN THE WEEKEND...ARE THE
MAIN FORECAST CONCERNS.
FIRST BATCH OF THUNDERSTORMS MOVED OUT OF THE AREA THIS MORNING
LEAVING BEHIND CLOUDS AND A RELATIVELY STABLE AIRMASS. HOWEVER THIS
IS CHANGING THIS AFTERNOON AS LATEST OBJECTIVE ANALYSIS OF SURFACE
DATA...SATELLITE AND RADAR SHOWS INCREASINGLY UNSTABLE AIR SURGING
NORTH INTO THE CWA. LAPS ANALYSIS SHOWS 1500 J/KG CAPES JUST SOUTH
OF THE KS/NE BORDER WITH AXIS OF 500-1000 J/KG EXTENDING THROUGH
NORTHEAST NEBRASKA. SPCS ANALYSES ALSO INDICATE HIGH SHEAR VALUES
ACROSS ALL OF THE CWA. INCREASING LAPSE RATES WERE NOTED AS MID
LEVEL TROUGH PUSHES INTO THE PLAINS. VISIBLE SATELLITE PICTURES
SHOWED CU FIELD BECOMING MORE ROBUST OVER THE SOUTHWEST CWA...AND
RADAR WAS HINTING AT LIGHT RETURNS BEGINNING TO SHOW UP NEAR KBIE.
EXPECT STORMS TO DEVELOP OVER THE SOUTHWEST CWA THEN MOVE NORTHEAST
QUITE RAPIDLY. GREATEST SEVERE THREAT...HAIL AND WIND...WILL BE
OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAREST CONVERGING SEVERE
WEATHER PARAMETERS.
MOST OF NEBRASKA WILL SEE THE THREAT OF PRECIPITATION ENDING JUST
AFTER MIDNIGHT...BUT WILL KEEP MENTION IN IOWA THROUGH 12Z.
TEMPERATURES TONIGHT SHOULD BE MILD AHEAD OF WIND SHIFT WITH
NOTICEABLE COOLING COMING LATE TONIGHT IN THE EAST. PLENTY OF
SUNSHINE ON TUESDAY WILL OFFSET GUSTY NORTHWEST WINDS TO PUSH TEMPS
BACK ABOVE NORMAL. LIGHTER WINDS TUESDAY NIGHT AND RELAXING
PRESSURE GRADIENT WILL ALLOW TEMPS TO FALL BACK INTO THE LOW TO MID
30S.
SIGNIFICANT WARMING OF TEMPERATURES FOR WEDNESDAY AND THURSDAY AS
UPPER RIDGE BUILDS OVER THE PLAINS. HAVE PUSHED TEMPS TO NEAR OR
JUST ABOVE 70 FOR THURSDAY...WHICH WILL APPROACH RECORD HIGHS OF THE
MID TO UPPER 70S. STILL MILD FRIDAY AS WELL.
NEXT UPPER TROUGH ADVERTISED TO MOVE INTO THE PLAINS HAS BEEN
DIFFICULT TO PIN DOWN AS RUN-TO-RUN MODEL CONSISTENCY HAS BEEN LOW
OVER THE LAST SEVERAL DAYS. MOST MODEL ARE NOW POINTING TO A CLOSED
LOW TO MEANDER INTO THE PLAINS THIS WEEKEND WITH VARYING SOLUTIONS
ON THE TRACK. WHATEVER THE CASE...IT LOOKS LIKE MILD TEMPERATURES
AND RAIN WILL PREVAIL AHEAD OF THIS SYSTEM SATURDAY INTO SUNDAY.
BROUGHT IN THE BEST CHANCE FOR SNOW SUNDAY NIGHT AND MONDAY...GOING
A LITTLE SLOWER THAN CURRENT MODEL PROJECTIONS THINKING THE CLOSED
LOW WILL BE SLOWER AND A BIT DEEPER THAN CURRENTLY FORECAST.
&&
.OAX...WATCHES/WARNINGS/ADVISORIES...
.IA...NONE
.NE...NONE
&&
DERGAN
Hazardous weather outlook, Nov 17, 4:37 PM CST, 43 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CST MON NOV 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...THIS EVENING THROUGH MONDAY
SEVERE THUNDERSTORMS ARE LIKELY TO BE SCATTERED THROUGH
SOUTHEAST AND EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA THROUGH
THE EVENING HOURS. THERE IS A RISK OF LARGE HAIL...DAMAGING
WINDS...
AND A FEW TORNADOES...ALONG AND SOUTHEAST OF A LINE FROM SEWARD
TO BENNINGTON...AND HARLAN IOWA. THE RISK WILL DIMINISH AFTER
9 PM AS A COLD FRONT MOVES EAST ACROSS THE AREA. THIS WILL
PUSH THE DANGEROUSLY UNSTABLE AIR EASTWARD INTO IOWA LATER
TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
A STRONG COLD FRONT WILL SWEEP INTO THE AREA LATE NEXT WEEKEND.
A STORM SYSTEM IS EXPECTED TO DEVELOP SOMEWHERE ALONG THIS
FRONT...BUT THE LOCATION IS VERY UNCERTAIN. THERE WILL BE A
CHANCE OF SNOW IN NORTHEAST NEBRASKA NEXT SUNDAY...AND ACROSS
ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA SUNDAY NIGHT INTO
MONDAY. POTENTIAL SNOWFALL WILL DEPEND GREATLY ON THE
LOCATION AND INTENSITY OF THE STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN SOUTHEAST NEBRASKA AND
EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA. THIS AREA IS
UNDER A TORNADO WATCH UNTIL 9 PM.
POLLACK
In the hours before
Local storm report, Nov 17, 4:06 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PRODUCT TIME
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT MON NOV 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 SW BENNET NE .88 INCH HAIL
11/17/03 LANCASTER REPORTED BY STORM
SPOTTER.Local storm report, Nov 17, 4:37 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT MON NOV 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 4 N CLATONIA NE .75 INCH HAIL
11/17/03 GAGE HAIL COVERED GROUND FOR
1/2 HOUR. REPORTED BY
PUBLIC.Local storm report, Nov 17, 5:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
606 PM CDT MON NOV 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 SW BENNET NE .88 INCH HAIL
11/17/03 LANCASTER REPORTED BY STORM
SPOTTER.Local storm report, Nov 17, 5:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
517 PM CST MON NOV 17 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0449 PM 3 N EAGLE NE .75 INCH HAIL
11/17/03 CASS REPORTED BY STORM
SPOTTER.Tornado, Cass
- When
- November 17, 5:20 PM CST
- Where
- Cass County, 7 mi SW of Weeping Water
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 40 yd
- Reported by
- STORM CHASER
- Coordinates
- 40.800, -96.233
A storm chaser reported a brief F0 tornado touchdown 5 to 10 miles southwest of Weeping Water. The tornado touched down in an open field and caused no apparent damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, November 17, 2003$1.0 million · F2 · 1 event
- Tornado in Texas, November 17, 2003$1.0 million · F1 · 1 event
- Hail and Damaging Winds in Iowa, November 17, 2003$21,000 · 1 in hail · 5 events
- Flash Flooding in Texas, November 17, 2003$20,000 · 2 events
- Heavy Rain in Missouri, November 17 to 18, 200315 events
- Heavy Rain in Illinois, November 17 to 18, 200311 events
- Winter Storm in Oregon, November 17 to 20, 200311 events
- Hail in Kansas, November 17, 20031 in hail · 8 events
- Winter Storm in Washington, November 17 to 20, 20037 events
- Winter Weather in Colorado, November 17, 20035 events
- Flash Flooding in Texas, November 17, 20034 events
- Hail in Minnesota, November 17, 20030.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332319.